We consider the spatial approximation of the Cauchy problem for a linear uniformly parabolic PDE of second order, with nondivergent operator and unbounded time- and space-dependent coefficients, where equation's free term and initial data are also allowed to grow. We concentrate on the special case where the PDE has one dimension in space. As in [#!goncalves13!#], we consider a suitable variational framework and approximate the PDE problem's generalised solution in the spatial variable, with the use of finite-difference methods, but we obtain, for this case, consistency and convergence results sharper than the corresponding results obtained in [#!goncalves13!#] for the more general multidimensional case.

Citation details of the article

Journal: International Journal of Applied Mathematics
Journal ISSN (Print): ISSN 1311-1728
Journal ISSN (Electronic): ISSN 1314-8060
Volume: 33
Issue: 1
Year: 2020

DOI: 10.12732/ijam.v33i1.11

Download Section

Download the full text of article from here.

You will need Adobe Acrobat reader. For more information and free download of the reader, please follow this link.


  1. [1] Y. Achdou, O. Pironneau, Computational Methods for Option Pricing, Frontiers in Applied Mathematics, SIAM, USA (2005).
  2. [2] G. Barles, Ch. Daher and M. Romano, Convergence of numerical schemes for parabolic equations arising in Finance theory, Math. Models Methods Appl. Sci., 5 No 1 (1995), 125-143.
  3. [3] M. Broadie and J. B. Detemple, Option pricing: valuation models and applications, Manag. Sci., 50, No 9 (2004), 1145-1177.
  4. [4] J. Douglas Jr. and T.F. Russel, Numerical methods for convectiondominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal., 19, No 5 (1982), 871-885.
  5. [5] M. Ehrhardt, Finite difference schemes on unbounded domains, In: Applications of Nonstandard Finite Difference Schemes (Vol. 2) (Ed. R.E. Mickens), World Scientific (2005), 343-384.
  6. [6] M. Ehrhardt, Discrete transparent boundary conditions for Schrödingertype equations for non-compactly supported initial data, Appl. Numer. Math., 58, No 5 (2008), 660-673.
  7. [7] L.C. Evans, Partial Differential Equations, Graduate Studies in Mathematics 19, Amer. Math. Soc., USA (1998).
  8. [8] F.F. Gonçalves, Numerical approximation of partial differential equations arising in financial option pricing, Ph.D. Thesis, University of Edinburgh, UK (2007).
  9. [9] F.F. Gonçalves, M.R. Grossinho and E. Morais, Discretisation of abstract linear evolution equations of parabolic type. Adv. Difference Equ., 2012, No 14 (2012), 1-29; doi: 10.1186/1687-1847-2012-14.
  10. [10] F.F. Gonçalves and M.R. Grossinho, Spatial approximation of nondivergent type parabolic PDEs with unbounded coefficients related to finance, Abstr. Appl. Anal. (2014), Special Issue: Functional Differential and Difference Equations with Applications (2013); doi: 10.1155/2014/801059.
  11. [11] I. Gyöngy and N.V. Krylov, Stochastic partial differential equations with unbounded coefficients and applications I, Stochastics, 32 (1990), 53-91.
  12. [12] I. Gyöngy and N.V. Krylov, First derivatives estimates for finite-difference schemes, Math. Comp., 78 (2009), 2019-2046.
  13. [13] I. Gyöngy and N.V. Krylov, Higher order derivative estimates for finitedifference schemes for linear elliptic and parabolic equations, Methods Appl. Anal., 16, No 2 (2009), 187-216.
  14. [14] I. Gyöngy and N.V. Krylov, Accelerated finite difference schemes for second order degenerate elliptic and parabolic problems in the whole space, Math. Comp., 80, No 275 (2011), 1431-1458.
  15. [15] D. Lamberton and B. Lapeyre, Introduction to Stochastic Calculus Applied to Finance. Chapman and Hall, UK (1996).
  16. [16] J.-L. Lions and E. Magenes, Problèmes aux Limites Non Homogènes et Applications, Vol. 1 (in French), Dunod, Gauthier-Villars, Paris, France (1968).
  17. [17] P. Lötstedt, J. Persson, L. von Sydow and J. Tysk, Spacetime adaptive finite difference method for European multi-asset options, J. Comput. Math. Appl., 53, No 8 (2007), 1159-1180.
  18. [18] E. Morais, Analytical and Numerical Methods for Some Problems Related to Financial Option Pricing, Ph.D. Thesis, University of Lisbon, Portugal (2013).
  19. [19] D.M. Pooley, P.A. Forsyth and K.R. Vetzal, Numerical convergence properties of option pricing PDEs with uncertain volatility, IMA J. Numer. Anal., 23 (2003), 241-267.
  20. [20] D.Y. Tangman, A. Gopaul and M. Bhuruth, Numerical pricing of options using high-order compact finite difference schemes, J. Comput. Appl. Math., 218 (2008), 270-280.
  21. [21] V. Thomée, Finite difference methods for linear parabolic equations, In: Finite Difference Methods (Part 1) – Solution of Equations in Rn (Part 1), Handbook of Numerical Analysis, Vol. I (Ed. P.G. Ciarlet, J.L. Lions), North-Holland (1990), 3-196.